Hail, Posey
- When
- September 8, 10:52 PM CST
- Where
- Posey County, Stewartsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -87.830
A strong surface cold front moved southeast across the Lower Ohio Valley, accompanied by scattered thunderstorms. An isolated occurrence of marginally severe hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong surface cold front moved southeast across the Lower Ohio Valley, accompanied by scattered thunderstorms. An isolated occurrence of marginally severe hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 8, 2:08 PM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 308 PM CDT MON SEP 8 2008 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST ARE POPS THROUGH TUESDAY...AND AGAIN FOR THE LATE WEEK AND NEXT WEEKEND. WAITING FOR THE COLD FRONT TO LIGHT UP TO OUR NORTH NEAR KSTL...BUT ONLY STORM ON RADAR AT THIS POINT IS ALREADY HEADING INTO INDIANA NEAR I-70. TEMPERATURES HAVE WARMED UP INTO THE MID AND UPPER 80S OVER MUCH OF THE QUAD STATE AND DEWPOINTS ARE HANGING IN THE 60S...WITH UPPER 60S TO NEAR 70 FROM KPOF TO KMVN. DONT SEE MUCH IN THE WAY OF STEEP LAPSE RATES OUT THERE...BUT WITH THE GOOD AIRMASS IN PLACE OVER THE AREA...WOULD NOT BE SURPRISED TO SEE SCATTERED TO NUMEROUS SHOWERS AND STORMS DEVELOP ON OR JUST AHEAD OF THE FRONT LATE THIS AFTERNOON OR THIS EVENING. A STORM OR TWO MAY BRIEFLY APPROACH SEVERE LEVELS NEAR I-64 THROUGH 03Z...BUT WITH INSTABILITY AND WIND FIELDS RATHER MARGINAL...CANNOT SEE MUCH POTENTIAL FOR WIDESPREAD SEVERE WEATHER AT THIS TIME. MAINTAINED A 40 POP IN THE FAR NORTH THIS EVENING...WITH 20S IN THE SOUTHEAST. MODELS INDICATE LESS POTENTIAL WITH TIME FARTHER SOUTH INTO THE AREA...SO WENT WITH 20 TO 30 POPS WITH THE BEST CHANCE IN THE SOUTHEAST AFTER 06Z. CANNOT RULE OUT A STRAY SHOWER OR STORM IN THE SOUTHEAST TUESDAY MORNING...BUT COOL AIR SHOULD BE DEEP ENOUGH BY 18Z TO KEEP THE FORECAST DRY TUESDAY AFTERNOON. BEHIND THE FRONT TEMPERATURES SHOULD BE RATHER COOL WITH PLENTY OF CLOUDS AROUND TUESDAY. HIGHS SHOULD NOT GET OUT OF THE 70S TUESDAY AFTERNOON. THE 12Z MODELS AGREE IN KEEPING THE ENTIRE AREA DRY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUT BOTH THE NAM AND GFS START TO SPREAD MOISTURE AND QPF BACK INTO THE AREA BEGINNING THURSDAY. KEPT THE SMALL POP FOR ALL DAY THURSDAY...AS THERE IS A HINT IN THE 12Z GFS THAT SOME SHOWERS COULD REACH THE AREA DURING THE MORNING. FOR THURSDAY NIGHT AND BEYOND...LEANED HEAVILY TOWARD THE 00Z ECMWF AND HPC GUIDANCE. SHOULD SEE SMALL CHANCES OF SHOWERS AND THUNDERSTORMS EACH PERIOD THURSDAY NIGHT THROUGH SATURDAY...AS MOISTURE INCREASES OVER THE AREA AHEAD OF IKE/S REMNANTS COMING IN FROM THE SOUTHWEST AND A COLD FRONT APPROACHING FROM THE NORTHWEST. THESE TWO FEATURES SHOULD CONVERGE OVER THE AREA LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERAL INCHES OF RAIN WILL BE POSSIBLE...WITH CURRENT THINKING LEANING TOWARD SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS FOR HEAVIEST RAINS. THERE STILL IS CONSIDERABLE UNCERTAINTY IN THE PATH AND ESPECIALLY THE TIMING OF THE TROPICAL REMNANTS...WHICH COULD HAVE AN IMPACT ON THE MOVEMENT/TIMING OF THE FRONT THROUGH THE AREA. STAY TUNED. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL AT THE TAF SITES INTO THE EVENING. NO MORE THAN A FEW 4K FT BASE CU EXPECTED THIS AFTERNOON WITH INCREASE OF LOW CLOUDS AND LOWERING OF CEILINGS THIS EVENING AS THE COLD APROACHES THE OHIO RIVER. ADDED A TEMPO GROUP FOR -TSRA AND MVFR VISIBILITIES AT KCGI AND KEVV LATE TONIGHT/EARLY TUE WHERE BEST CHANCE OF RAIN WILL EXIST. WIND SHIFT TO NW/N WITH FROPA EXPECTED BETWEEN ABOUT 04Z AND 06Z TONIGHT. MVFR CELINGS WILL LIKELY LINGER THROUGH MUCH OF TUE AM. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.....DRS AVIATION...RLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 406 AM CDT MON SEP 8 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 406 AM CDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT BUT THEY ARE EXPECTED TO BELOW SEVERE THRESHOLDS. HOWEVER THE STRONGER STORMS WILL BE OVER SOUTHEAST MISSOURI AND POSSIBLY INTO SOUTHERN ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH THE WEEKEND. AT THIS TIME THEY ARE EXPECTED TO REMAIN BELOW SEVERE THRESH HOLDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125525.